Dear Dr. Rassman,
I am a 22 year old male, and I have been on Propecia and Rogaine for about 2.5 months now. I was developing slight hair loss at the crown, and a receding hairline. It seems as though hair loss in all these places is being reversed as a result of the medication. I can still see room for improvement, but I am pleased with the results thus far.
I have two questions: can either of these medications cause hair to grow on other parts of the body? I’ve always had a lot of body hair, but it seems as though some parts of me have gotten hairier.
The other question is on sexual health. I’ve noticed that my semen has become much less viscous than before; the color remains cloudy white, but it is not as sticky and thick as before — almost like a fairly runny liquid — and orgasms seem less potent. Could this be because of the medications? Can I expect the problem to reverse itself over time? And, a matter of great importance to me: could that be a sign of compromised fertility?
My libido remains as high as always.
Propecia (finasteride) can give you less viscous semen and a smaller volume of semen. These are well known side effects. This drug does not compromise fertility.
Rogaine (minoxidil), if you apply it on other parts of your body, can give you more hair. I recall a patient that worked outdoors, and sweating in the hot sun caused the Rogaine he applied to his scalp to run down his neck. As a result he grew more neck/back hair than he was used to. I do not know if Propecia is making you have more hair on your body, but it has been reported.